IUD Diary #3 – 2.5 months later

So… my IUD has been removed. This is quite a sudden change from my IUD Diary #2 where I was pretty happy with my IUD. This is going to be a long post, but I promise it is important to read if you’re considering an IUD (or if you’re currently having some issues with yours).

After my last post, the bleeding actually stopped. That had initially been my main concern but sadly, that wasn’t the end of my problems.

I started to get symptoms that might indicate my IUD had shifted. The string was all of a sudden lower and very intrusive to PIV sex (in fact, we actually stopped having PIV sex altogether because it hurt Andy’s penis – and also my Libido was unusually low). I was experiencing intense (like stop-what-I’m-doing-intense) cramps on the left side. I also started randomly bleeding heavily. Obviously I was worried and tried to schedule an appointment with the Gynecologist who inserted the IUD but he was on vacation, so I scheduled an appointment with my Family Doctor instead.

He couldn’t tell by a physical exam whether or not my IUD was misplaced, so he gave me a referral for a pelvic ultrasound. I had the choice between waiting 3 months for the public health system (free) or paying $150 CAD and be seen within 2 days. I initially planned on waiting, but my mental health was deteriorating rapidly and I was terrified of a perforation so I spent the $150.

The Ultrasound Technician had difficulty seeing the placement of my IUD but apparently the final report said that it was perfectly in place.

I was not relieved.

One thing for sure: I know something is wrong with my body when there is something wrong. 

Something was wrong but I just didn’t know what. I spent the next two days unproductive, nauseous and crying in bed, which is incredibly unlike me. I felt weirdly nauseous and overwhelmed with life.

I had also been experiencing intense exhaustion for the past two months, and initially we had chalked it up to ‘being busy’ but it felt reminiscent of when I had suffered mono a few years earlier – that was the intensity of my exhaustion and it wasn’t going away. The onset of headaches weren’t helping me sleep either. 

I had also been incredibly irritable and overwhelmed all summer, often having unusually intense mood swings since about mid-June/early July. I actually had a public panic attack, which is not something that usually happens. This just wasn’t reflective of my usual self.

And then it clicked.

All of the fatigue, irritability, headaches, mood swings, nausea and acne had started about two weeks after my IUD had been inserted. This couldn’t have been a coincidence.

Taking a chance, I Googled “exhaustion + Mirena”. The search results were astounding. There is a huge amount of anecdotal evidence of women who have experienced the same symptoms. Often, they’d had an IUD inserted post-delivery so doctors had blamed their symptoms on post-birth effects. Some of these women went years thinking “I’m normally not this moody, why is this happening?” or “I’m ruining all of my relationships and I don’t know why”. Years!

I had kept my Mirena info packets and I read every single word of them. Do you want to know what some side effects might be?

  • Headaches / Migraines
  • Feeling DEPRESSED or nervous
  • Altered moods
  • Acne
  • Dizziness / Nausea
  • Symptoms of vaginal infection (which had just started)
  • Decreased sex drive

IUD Diary 3 Mirena Birth Control Side Effects

I called my Family Doctor about my symptoms who didn’t really believe me and referred me back to the Gynecologist who was back from vacation. 

I was terrified to go see him. I wasn’t nervous about taking out the IUD. I was nervous about him assuming “it’s all in my head”. I really, really wanted him to believe me and I was worried he was going to think I was a hypochondriac. 

It turns out that he believed me. 

It turns out the 5% of women experience similar symptoms. 

I can’t remember the exact science, so please don’t quote me (my adrenaline was running high at the point I was told this information). Progesterone either mimics testosterone or is a precursor to testosterone which means that some people develop a mild ‘Steroid Rage’. Even though it is a low dose of progesterone, it is a constant dose, which is why it might cause some people to react like they’ve taken testosterone. The irritability, acne, etc, are all side effects of ‘Roid Rage. 

So, without hesitation, he took out my IUD. He didn’t question my symptoms, he didn’t tell me they were made up, he completely believed it. 

He showed me the extracted IUD (which did not hurt, by the way) that was also covered in an infection (lovely!). 

He prescribed a medication for my infection and recommended that I wait for my first natural cycle before re-starting the birth control pill. 

I was so relieved. I know my body really well and I was so relieved to not have to fight for my IUD to be removed. 

We’re actually planning on using condoms as our primary form of protection for at least four months while I let my natural hormones do their natural thing. Then we’ll decide what to do but it will probably be birth control pills. 

This isn’t supposed to scare you away from an IUD or the Mirena. I just felt like I needed to share this so that if you’re experiencing similar symptoms, you know to talk to your doctor. 

The bleeding and cramps were tolerable but my mental health status had deteriorated. I was warned about physical side effects but never any mental side effects. It isn’t something I was told about prior to inserting an IUD but it is something that I wish I had known about. I think I would have made the connection sooner. 

At least I can now tell people my IUD gave me ‘Roid Rage? That’s pretty unique. 

I’ll keep you updated on how our condom-only method goes!

If you want to read more about my IUD experience, check out IUD Diary #1 (1.5 weeks) and IUD Diary #2 (1 month)


Did you like this? Support our work by purchasing your sex toys from one of our affiliate links or contributing to our condom fund! 

2 Comments

  1. Yikes, that’s scary. I had my first IUD put in about two years ago now, and so far no problems – I opted for the copper IUD (and much joking was had about me going “hormone-free” after spending more than half my life on birth control pills). I’m glad you got it figured out!

Leave a Reply

Your email address will not be published. Required fields are marked *